Checkpoint inhibitors fight cancer–but can have nasty side effects

| | November 22, 2017

Yale University immunologist Kevan Herold spoke about a few of his newest diabetes patients to an unlikely audience: oncologists and cancer researchers. At the Society for Immunotherapy of Cancer’s annual meeting in Oxon Hill, Maryland, Herold and other speakers described how a novel class of promising cancer drugs is causing type 1 diabetes and other autoimmune diseases in some of those treated.

Known as checkpoint inhibitors, these medicines rev up the immune system and are rescuing people from deadly cancers. Physicians such as Herold, however, are now seeing a nasty, if treatable, side effect: the rapid onset of conditions such as thyroid disease, colitis, and type 1 diabetes, which all result from an immune attack on the body’s own tissues. As cases mount, researchers across specialties are intensifying efforts to figure out whether certain cancer patients on checkpoint inhibitors are at higher risk—and to learn from this unusual side effect how autoimmune attacks erupt.

[T]he key is to walk “a very fine line” between treating cancer and causing autoimmunity, says immunologist Brian Fife of the University of Minnesota in Minneapolis. Fife, who has been exploring how the drugs can cause diabetes, believes “there’s hope” that scientists will figure this out.

The GLP aggregated and excerpted this blog/article to reflect the diversity of news, opinion, and analysis. Read full, original post: Powerful new cancer drugs are saving lives, but can also ignite diabetes or other autoimmune conditions

Send this to a friend